September 30, 2022

CBD Might Not Be As Safe as You Believe

CBD Might Not Be As Safe As You Believe

According to a recent case study, using too many herbal supplements sent a woman to the hospital. The report reveals that she had a dangerously erratic heartbeat after taking high doses of CBD and berberine.

A new study published in Heart Rhythm Case Reports highlights how dangerous the improper use of herbal supplements can be.

An herbal supplement is a product manufactured from plants that are used to treat diseases or sustain health. Herbal supplements have been used for thousands of years.

Cannabidiol (CBD) is one of the most popular ingredients in herbal supplements today. CBD is a chemical present in marijuana. CBD lacks tetrahydrocannabinol (THC), the psychoactive component in marijuana that causes a high. Aloe Vera, flaxseed, and peppermint oil are among other popular herbal supplements.

Herbal supplements are now widely used by American consumers. They are not, however, suitable for everyone. Herbal supplements are controversial since they are not subject to strict monitoring by the FDA or other governing bodies.

This means that although they may be natural, but it does not necessarily mean they are safe. A new case report published by Elsevier in Heart Rhythm Case Reports, an official publication of the Heart Rhythm Society, is an example. It describes a patient who suffered dizziness and fainting after using hemp oil containing CBD, CBG, and berberine supplements and was diagnosed with severe cardiac arrhythmia.

“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications,” said Elise Bakelants, MD, Department of Cardiology, University Hospital of Geneva, Geneva, Switzerland. “Their use should not be taken lightly, and dosing recommendations should always be respected.”

The study examines the case of a 56-year-old woman who was admitted to the emergency department after experiencing dizziness and fainting without warning. She was diagnosed with a life-threatening cardiac arrhythmia after an ECG showed short runs of torsade de pointes, a rapid heartbeat originating in the ventricles, and a markedly prolonged QT interval, which means the heart’s electrical system takes longer than normal to recharge between beats.

Rhythm Strip Torsade de Pointes - CBD Might Not Be As Safe As You Believe

Rhythm strip showing short runs of torsade de pointes and a markedly prolonged corrected QT interval. Credit: Heart Rhythm Case Reports

Aside from the patient’s low blood pressure, her physical examination and blood work were normal. The herbal supplements she was using to help her cope with a tough work-life balance were identified as the culprit by the doctors. She had started a four-month routine of taking six times the recommended quantity of hemp oil and had recently added berberine to the mix. During her hospital stay, all supplements were discontinued, resulting in a steady drop in her QT interval, which stabilized after five days. Her ECG remained within the normal range at her three-month follow-up, and she reported no additional bouts of dizziness or fainting. With no other possible causes, her return to normalcy clearly supported the hypothesis that the supplements were to blame for the arrhythmia.

The popularity of herbal supplements has grown rapidly in recent years, especially those containing CBD (cannabidiol). Available without a prescription, CBD has been shown to have anti-inflammatory, antiepileptic, analgesic, anxiolytic, antipsychotic, and immunomodulatory properties. Supplied as raw material or as ready-to-use products (e.g., cosmetics, tobacco substitutes, scented oils), it does not contain THC (tetrahydrocannabinol), which causes the psychotropic effect of cannabis. Therefore, it is not subjected to scrutiny by drug regulatory agencies. Berberine, found in the roots, rhizomes, and stem bark of many medicinal plants, is frequently used in traditional Chinese and ayurvedic medicine to treat infections, diarrhea, type 2 diabetes, high cholesterol, and high blood pressure.

Widely perceived as harmless natural substances, the preparation of herbal supplements is largely unregulated. The exact composition can vary greatly from one distributor to another, and these substances’ pharmacodynamic and pharmacokinetic properties are not well known. There are limited data on their effectiveness, toxicity, and potential for interactions. As a result, it is not always possible to foresee their negative consequences.

Dr. Bakelants cautioned patients and physicians to be aware of possible side effects, respect dosing recommendations, and consider possible interactions with other medications, particularly in patients with underlying cardiac disease or those already taking QT-prolonging medication.

Reference: “Harmless herbs? A case report of acquired long QT syndrome and torsades de pointes in a patient taking herbal supplements” by Marion Déléaval, Haran Burri and Elise Bakelants, 1 May 2022, Heart Rhythm Case Reports.
DOI: 10.1016/j.hrcr.2022.03.018

Leave a Reply

Your email address will not be published. Required fields are marked *